Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 222, NWS Dodge City, KS

June 23, 2019Ellis County, Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 23, 2019, 4:53 PM CDT for Ellis County, Trego County, Kansas. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2019, 4:53 PM CDT (21:53 UTC)
Expired
Jun 23, 2019, 6:00 PM CDT
In force
67 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ellis County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 135 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 5:33 PM CDTTSTM WND GST 62Hays Regional Airport, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.9 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1992 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

098 
WUUS53 KDDC 232153
SVRDDC
KSC051-195-232300-
/O.NEW.KDDC.SV.W.0222.190623T2153Z-190623T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
453 PM CDT Sun Jun 23 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  East central Trego County in west central Kansas...
  Central Ellis County in central Kansas...

* Until 600 PM CDT.

* At 453 PM CDT, a severe thunderstorm was located near Riga, moving
  east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hays, Ellis, Victoria, Walker, Catherine, Ogallah, Emmeram,
  Yocemento, Riga, Toulon, Munjor and Antonino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3875 9904 3882 9982 3900 9981 3903 9904
TIME...MOT...LOC 2153Z 270DEG 36KT 3889 9972 

HAIL...1.00IN
WIND...60MPH
 
$$

HOVORKA
5 follow-up statements
336 
WWUS53 KDDC 232209
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
509 PM CDT Sun Jun 23 2019

KSC051-195-232300-
/O.CON.KDDC.SV.W.0222.000000T0000Z-190623T2300Z/
Trego KS-Ellis KS-
509 PM CDT Sun Jun 23 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EAST CENTRAL TREGO AND CENTRAL ELLIS COUNTIES...

At 509 PM CDT, a severe thunderstorm was located near Ellis, moving
east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hays, Ellis, Victoria, Walker, Catherine, Emmeram, Yocemento, Riga,
Toulon and Munjor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3877 9904 3883 9968 3897 9967 3899 9904
TIME...MOT...LOC 2209Z 270DEG 36KT 3889 9951 

HAIL...1.00IN
WIND...60MPH
 
$$

HOVORKA
816 
WWUS53 KDDC 232219
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
519 PM CDT Sun Jun 23 2019

KSC195-232228-
/O.CAN.KDDC.SV.W.0222.000000T0000Z-190623T2300Z/
Trego KS-
519 PM CDT Sun Jun 23 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TREGO COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3877 9904 3882 9953 3895 9953 3899 9904
TIME...MOT...LOC 2218Z 270DEG 36KT 3889 9938 

$$

KSC051-232300-
/O.CON.KDDC.SV.W.0222.000000T0000Z-190623T2300Z/
Ellis KS-
519 PM CDT Sun Jun 23 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL ELLIS COUNTY...

At 518 PM CDT, a severe thunderstorm was located near Yocemento,
moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hays, Victoria, Walker, Catherine, Emmeram, Yocemento, Toulon and
Munjor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3877 9904 3882 9953 3895 9953 3899 9904
TIME...MOT...LOC 2218Z 270DEG 36KT 3889 9938 

HAIL...1.00IN
WIND...60MPH
 
$$

HOVORKA
601 
WWUS53 KDDC 232237
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
537 PM CDT Sun Jun 23 2019

KSC051-232300-
/O.CON.KDDC.SV.W.0222.000000T0000Z-190623T2300Z/
Ellis KS-
537 PM CDT Sun Jun 23 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN ELLIS COUNTY...

At 537 PM CDT, a severe thunderstorm was located near Munjor, moving
east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hays, Victoria, Walker, Toulon and Munjor. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3880 9934 3890 9933 3891 9904 3877 9904
TIME...MOT...LOC 2237Z 279DEG 26KT 3880 9921 

HAIL...1.00IN
WIND...60MPH
 
$$

HOVORKA
027 
WWUS53 KDDC 232246
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
546 PM CDT Sun Jun 23 2019

KSC051-232300-
/O.CON.KDDC.SV.W.0222.000000T0000Z-190623T2300Z/
Ellis KS-
546 PM CDT Sun Jun 23 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN ELLIS COUNTY...

At 546 PM CDT, a severe thunderstorm was located near Walker, moving
east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Victoria and Walker. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3879 9921 3887 9920 3888 9904 3877 9904
TIME...MOT...LOC 2246Z 270DEG 36KT 3880 9909 

HAIL...1.00IN
WIND...60MPH
 
$$

HOVORKA
397 
WWUS53 KDDC 232256
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
556 PM CDT Sun Jun 23 2019

KSC051-232306-
/O.EXP.KDDC.SV.W.0222.000000T0000Z-190623T2300Z/
Ellis KS-
556 PM CDT Sun Jun 23 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELLIS COUNTY WILL
EXPIRE AT 600 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3879 9921 3887 9920 3888 9904 3877 9904
TIME...MOT...LOC 2256Z 270DEG 36KT 3880 9898 

$$

HOVORKA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 4:40 PM CDT, 13 minutes earlier.

Area forecast discussion, Jun 23, 4:40 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
440 PM CDT Sun Jun 23 2019

...Updated Aviation...

.SHORT TERM...(This evening through Monday)
Issued at 147 PM CDT Sun Jun 23 2019

There is enough CAPE and effective shear this afternoon to support
isolated marginally severe storms. The two areas in focus will be
across the northern zones as activity moves out of NW Kansas. The
second area will be across the Panhandles. Most likely this second
area activity will remain south of the FA. LHP forecast values
from the NMMB and ARW support up to 1.5" hail. Some outflow winds
of 50 to 60 mph will also be possible. Otherwise, 95 percent of
the FA will miss the isolated storms and see dry conditions
tonight with relatively mild overnight lows.

.LONG TERM...(Monday night through Sunday)
Issued at 147 PM CDT Sun Jun 23 2019

The EC continues to show mid level ridging during the extended
period with warmer temperatures and generally dry conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 440 PM CDT Sun Jun 23 2019

Excellent flying weather is expected for this TAF cycle. An
isolated thunderstorm will be near HYS through about 23z. Isolated
convection will also be in the vicinity of LBL (probably just
south) through about 01z Mon. Afterwards, the cumulus field will
dissipate, giving way to VFR/SKC overnight through daylight
Monday. Light NW/W west winds are expected tonight through
sunrise. After 15z Mon, SW winds increase modestly, gusting
20-22 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  52  83  62  89 /  10   0  10  10
GCK  49  83  58  90 /  20   0  10  10
EHA  48  82  57  90 /  10   0   0  10
LBL  49  83  59  90 /  10   0  10  10
HYS  52  83  62  89 /  20   0   0  10
P28  58  85  63  91 /  10   0   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Turner
Hazardous weather outlook, Jun 23, 2:04 AM CDT, 14 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
204 AM CDT Sun Jun 23 2019

KSZ030-031-043>046-061>066-074>081-084>090-240715-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
204 AM CDT Sun Jun 23 2019 /104 AM MDT Sun Jun 23 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Severe thunderstorms later this afternoon and evening look to be
limited in coverage with relatively low confidence of these
developing into stronger storms. This will mainly be for northern
and eastern counties of the viewing area with lightning and small
hail and gusty winds the main impacts.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Relatively quiet extended forecast with very limited thunderstorm
chances for Tuesday and Wednesday during the peak heating hours of
the afternoon and evening. A drying and warming trend is in store
pushing back into the 90s during the afternoon and very limited
precipitation expected. Increased winds expected for the middle to
end of the week with southerly gusts as high pressure settles in
over the region.

Days 2-7 Hazards
----------------
* Monday
  No hazards.

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Saturday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jun 23, 12:27 PM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1227 PM CDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND DMG     MANTER                  37.53N 101.88W
06/22/2019                   STANTON            KS   PUBLIC

            MINOR DAMAGE DONE TO A POP UP CAMPER IN
            MANTER. THE REPORTER ESTIMATED UP TO 100 MPH
            WIND GUST AS IT SHOOK HIS CAMPER.

&&

MU
Local storm report, Jun 23, 12:31 PM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1231 PM CDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TSTM WND DMG     12 N BIG BOW            37.74N 101.55W
06/22/2019                   STANTON            KS   PUBLIC

            A COUPLE OF TREES WERE BLOWN OVER IN THIS
            AREA. PICTURES SUBMITTED VIA SOCIAL MEDIA.

&&

MU
Local storm report, Jun 23, 12:35 PM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1235 PM CDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     HAIL             2 SE FT. DODGE          37.71N 99.92W
06/23/2019  E1.50 INCH       FORD               KS   PUBLIC

&&

MU
Local storm report, Jun 23, 12:42 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1242 PM CDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     TSTM WND DMG     GARDEN CITY             37.98N 100.86W
06/23/2019                   FINNEY             KS   PUBLIC

            MULTIPLE PIECES OF SIDING TORN OFF APARTMENT
            BUILDING FROM ESTIMATED 60+ MPH GUSTS.
            PICTURE RECEIVED VIA SOCIAL MEDIA.

&&

MU

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 10:29 PM CDTSpecial Weather StatementDDCHamilton46 min
Jun 22, 10:40 PM CDTSevere Thunderstorm WarningDDCStanton50 min
Jun 22, 11:00 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton45 min
Jun 22, 11:24 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton51 min
Jun 22, 11:27 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens48 min
Jun 22, 11:38 PM CDTSevere Thunderstorm WarningDDCMorton52 min
Jun 22, 11:48 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny, Seward, Stevens42 min
Jun 23, 12:15 AM CDTSevere Thunderstorm WarningDDCMorton, Stevens30 min
Jun 23, 12:22 AM CDTSevere Thunderstorm WarningDDCGrant, Haskell38 min
Jun 23, 12:36 AM CDTSpecial Weather StatementDDCFinney54 min
Jun 23, 12:44 AM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell46 min
Jun 23, 12:52 AM CDTSpecial Weather StatementDDCSeward53 min
Jun 23, 1:11 AM CDTSevere Thunderstorm WarningDDCFord, Gray35 min
Jun 23, 1:15 AM CDTSpecial Weather StatementDDCFinney45 min
Jun 23, 1:28 AM CDTSevere Thunderstorm WarningDDCFord, Gray47 min
Jun 23, 1:55 AM CDTSevere Thunderstorm WarningDDCFord, Hodgeman32 min
Jun 23, 2:13 AM CDTSpecial Weather StatementDDCEdwards47 min
Jun 23, 2:15 AM CDTSpecial Weather StatementDDCComanche45 min
Jun 23, 2:37 AM CDTAreal Flood AdvisoryDDCMeade, Seward3 hr
Jun 23, 2:45 AM CDTSpecial Weather StatementDDCEdwards45 min
Jun 23, 2:47 AM CDTSpecial Weather StatementDDCBarber13 min
Jun 23, 3:05 AM CDTSpecial Weather StatementDDCBarber55 min
Jun 23, 3:34 AM CDTSpecial Weather StatementDDCStafford41 min
Jun 23, 3:58 AM CDTAreal Flood AdvisoryDDCBarber, Comanche3 hr
Jun 23, 4:14 PM CDTSevere Thunderstorm WarningDDCTrego46 min
Jun 23, 6:33 PM CDTSpecial Weather StatementDDCStevens57 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.